Study objective: To evaluate the frequency of early posttransplant hemorrhagic complications in patients with kidney and kidney-pancreas transplants who received thromboprophylaxis with enoxaparin and aspirin.
Design: Retrospective chart review.
Setting: University-based tertiary care center.
Patients: Thirteen patients who had received enoxaparin within 10 days of kidney or kidney-pancreas transplantation.
Intervention: Medical records were reviewed, and data from patients who had received low-dose aspirin 81 mg once/day and enoxaparin within 10 days of transplantation were collected.
Measurements and main results: Major bleeding events were defined as intracranial or retroperitoneal bleeding, or a decrease in hemoglobin of greater than 2 g/dl that was confirmed on repeat evaluation. Nine (69%) of the 13 patients had confirmed major bleeding events and required blood transfusions. Six of the nine patients had elevated serum creatinine levels.
Conclusion: The combination of enoxaparin and low-dose aspirin early after kidney or kidney-pancreas transplantation was associated with a high frequency of hemorrhagic events. Further evaluation is needed to determine the safety of enoxaparin in combination with aspirin after transplantation.